Alert archive / Florida / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 13, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 20, 2013, 5:23 PM EDT for Manatee County, Sarasota County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2013, 5:23 PM EDT (21:23 UTC)
- Expired
- May 20, 2013, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Manatee County, FL, Sarasota County, FL
The radar
The Tampa radar (KTBW), 24 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:30 PM EDT | HAIL 0.88 | 5 Sw Lake Manatee State, FL | DELAYED REPORT FROM PUBLIC OF NICKEL SIZED HAIL NEAR LORRAINE ROAD AND STATE ROAD 70 NEAR LAKEWOOD RANCH. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
324
WUUS52 KTBW 202123
SVRTBW
FLC081-115-202200-
/O.NEW.KTBW.SV.W.0013.130520T2123Z-130520T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
523 PM EDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SARASOTA COUNTY IN WEST CENTRAL FLORIDA...
MANATEE COUNTY IN WEST CENTRAL FLORIDA...
* UNTIL 600 PM EDT.
* AT 519 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF PARRISH...OR 15 MILES EAST OF PALMETTO. THIS STORM WAS
NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAKEWOOD RANCH AND DESOTO LAKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 2765 8241 2765 8217 2733 8222 2731 8237
2736 8251
TIME...MOT...LOC 2123Z 011DEG 2KT 2752 8234
$$1 follow-up statement
121
WWUS52 KTBW 202146
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
546 PM EDT MON MAY 20 2013
FLC081-115-202155-
/O.CAN.KTBW.SV.W.0013.000000T0000Z-130520T2200Z/
SARASOTA FL-MANATEE FL-
546 PM EDT MON MAY 20 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MANATEE AND NORTHERN
SARASOTA COUNTIES IS CANCELLED...
ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.
LAT...LON 2765 8241 2764 8217 2733 8222 2731 8237
2736 8251
TIME...MOT...LOC 2145Z 011DEG 2KT 2751 8234
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:35 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 20, 3:35 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 335 PM EDT MON MAY 20 2013 .SHORT TERM (TONIGHT-WEDNESDAY)... WEAK MID/UPPER LEVEL LOW WILL LINGER OVER THE REGION THROUGH TUESDAY NIGHT THEN BEGIN TO SHIFT EAST DURING WEDNESDAY WITH SURFACE HIGH PRESSURE RIDGING ACROSS THE AREA FROM THE ATLANTIC OCEAN. FOR THE REST OF THIS AFTERNOON AND EVENING THE SEA BREEZES WILL MOVE INLAND WITH THE EAST COAST SEA BREEZE BEING A LITTLE STRONGER THANKS TO THE SYNOPTIC EASTERLY FLOW. SCATTERED CONVECTION SHOULD CONTINUE TO DEVELOP AND SOME OF IT COULD MOVE BACK TOWARD THE WEST COAST DURING THE EVENING. HOWEVER...THERE IS A LOT OF DRY AIR... GOES SOUNDER INDICATING PRECIPITABLE WATER AROUND AN INCH...OVER THE CENTRAL GULF OF MEXICO AND SOME OF THIS IS EXPECTED TO START MOVING INTO THE AREA. FOR NOW HAVE LEFT THE CHANCE POPS IN FOR LATE THIS AFTERNOON AND EARLY EVENING. OTHERWISE...ANY CONVECTION WILL WIND DOWN BY LATER THIS EVENING WITH PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT AND LOW TEMPERATURES IN THE MID 60S TO LOWER 70S. FOR TUESDAY AND TUESDAY NIGHT THE OVERALL PATTERN DOES NOT CHANGE MUCH WITH THE BIGGEST QUESTION BEING WHERE THE MID/UPPER LEVEL LOW WILL BE LOCATED AND HOW MUCH OF THE DRY AIR OVER THE GULF MAKES IT INTO THE FLORIDA PENINSULA. LATEST GUIDANCE DRIFTS THE LOW OVER THE NATURE COAST DURING TUESDAY WITH SOME OF THE DRY AIR WRAPPING INTO THE SOUTHERN AND SOUTH CENTRAL ZONES. THIS WOULD HELP TO LIMIT CONVECTIVE COVERAGE IN THESE AREAS...WHILE CLOSER TO THE LOW THE COLD POCKET ASSOCIATED WITH IT WOULD ENHANCE STORM COVERAGE. AT THE PRESENT TIME HAVE LEFT THE 50 TO 60 POPS FOR TUESDAY AFTERNOON. CONVECTION SHOULD WIND DOWN QUICKLY WITH LOSS OF DAYTIME HEATING AND CONTINUED THE SLIGHT CHANCE POPS FOR TUESDAY EVENING. DAYTIME HIGHS WILL BE IN THE MID 80S TO AROUND 90 DEGREES WITH OVERNIGHT LOWS IN THE MID 60S TO LOWER 70S. ON WEDNESDAY THE MID/UPPER LEVEL LOW WILL BEGIN TO SHIFT AWAY TO THE NORTHEAST WHILE THE SURFACE HIGH DRIFTS FURTHER OUT INTO THE ATLANTIC AS A COOL FRONT MOVES INTO THE SOUTHEAST STATES. THIS WILL PLACE THE REGION IN A LIGHT AND VARIABLE WIND FLOW WHICH WILL ALLOW THE SEA BREEZES TO MOVE WELL INLAND AND WITH STILL ENOUGH MOISTURE EXPECTED TO BE IN PLACE WE SHOULD SEE SCATTERED CONVECTION POP UP DURING THE AFTERNOON. HAVE THEREFORE GONE WITH 30 POPS NEAR THE COAST AND 40 PERCENT OVER THE INTERIOR. DAYTIME HIGHS WILL REMAIN IN THE MID 80S TO AROUND 90 DEGREES. .LONG TERM (WEDNESDAY NIGHT-TUESDAY)... SURFACE HIGH PRESSURE WILL RIDGE ACROSS THE REGION WITH WEAK MID AND UPPER LEVEL TROUGHING OVER THE AREA THROUGH THE END OF THE WEEK. THE BEST RAIN CHANCES FOR THURSDAY AND FRIDAY WILL BE AWAY FROM THE IMMEDIATE COAST...WITH SLIGHT CHANCES ELSEWHERE. THE BASE OF THE MID LEVEL TROUGH WILL DIG SOUTHEASTWARD AND CONTINUE TO SHIFT EAST OF FLORIDA THROUGH THE WEEKEND...WITH HIGH PRESSURE BUILDING SOUTHWARD INTO THE AREA. KEPT GENERALLY 20 TO 30 PERCENT RAIN CHANCES IN PLACE FOR THE END OF THE PERIOD. TEMPERATURES ARE EXPECTED TO BE WITHIN A DEGREE OR TWO OF NORMAL VALUES. && .AVIATION... AFTERNOON STORMS SHOULD STAY EAST OF TPA...PIE AND SRQ BUT COULD IMPACT LAL...PGD...FMY AND RSW THROUGH 03Z. OTHERWISE VFR. && .MARINE... THE RATHER WEAK PRESSURE GRADIENT WILL PERSIST THROUGH THE WEEK WITH WINDS REMAINING LESS THAN 15 KNOTS AND SEAS 3 FEET OR LESS. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS OVER THE NEXT FEW DAYS AS PLENTY OF LOW LEVEL MOISTURE WILL BE IN PLACE ACROSS THE REGION KEEPING RELATIVE HUMIDITY VALUES ABOVE CRITICAL LEVELS. && .PRELIMINARY POINT TEMPS/POPS... TPA 72 87 72 87 / 30 50 20 30 FMY 70 90 70 90 / 30 50 20 30 GIF 69 89 69 89 / 30 60 20 40 SRQ 70 87 70 87 / 30 50 20 30 BKV 65 88 65 88 / 30 50 20 30 SPG 74 85 74 85 / 30 50 20 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE LONG TERM...05/CARLISLE AVIATION...63/JILLSON
Hazardous weather outlook, May 20, 5:35 AM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 535 AM EDT MON MAY 20 2013 FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870- 873-876-202145- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE- TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 535 AM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY...DEVELOPING ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. THE MAIN THREATS WILL BE GUSTY WINDS...FREQUENT AND DEADLY LIGHTNING STRIKES...AND SMALL HAIL. A FEW SEVERE STORMS COULD BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...THUNDERSTORM IMPACT... .SPOTTER INFORMATION STATEMENT... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH NEXT WEEKEND AS STORMS DEVELOP ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. THE STRONGER STORMS WILL CONTAIN GUSTY WINDS...DEADLY LIGHTNING STRIKES...AND HEAVY RAINFALL. SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. CARLISLE
In the hours before
Local storm report, May 20, 4:39 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
439 PM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 WSW ZEPHYRHILLS 28.22N 82.21W
05/20/2013 PASCO FL TRAINED SPOTTER
TREE FELL ON A HOUSE. TIME ESTIMATED BY RADAR.
&&
MCKAUGHANLocal storm report, May 20, 4:46 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
446 PM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM MARINE TSTM WIND 4 ESE TAMPA 27.93N 82.43W
05/20/2013 M40 MPH HILLSBOROUGH FL C-MAN STATION
WIND GUST TO 35 KTS REPORTED
&&
MCKAUGHANSpecial weather statement, May 20, 4:49 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
449 PM EDT MON MAY 20 2013
FLZ039-202145-
LEVY-
449 PM EDT MON MAY 20 2013
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEVY COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR OTTER CREEK...OR 12 MILES SOUTHWEST OF BRONSON...MOVING
NORTHWEST AT 5 MPH...WILL AFFECT OTTER CREEK...UNTIL 545 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2952 8255 2948 8255 2949 8242 2948 8242
2936 8241 2917 8275 2935 8294 2953 8269
TIME...MOT...LOC 2049Z 145DEG 5KT 2930 8273Special weather statement, May 20, 4:53 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 453 PM EDT MON MAY 20 2013 FLZ055-060-202145- MANATEE-SARASOTA- 453 PM EDT MON MAY 20 2013 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MANATEE AND NORTHWESTERN SARASOTA COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS LOCATED NEAR LAKE MANATEE STATE PARK...OR 15 MILES EAST OF BRADENTON...MOVING SOUTH AT 5 MPH...WILL AFFECT LAKEWOOD RANCH... DESOTO LAKES AND FRUITVILLE...UNTIL 545 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER WILL BE POSSIBLE. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2723 8228 2731 8254 2756 8240 2750 8221 TIME...MOT...LOC 2053Z 020DEG 5KT 2745 8234
Local storm report, May 20, 5:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
503 PM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG SEFFNER 28.00N 82.27W
05/20/2013 HILLSBOROUGH FL FIRE DEPT/RESCUE
LARGE TREE DOWN ON A HOUSE IN SEFFNER. NO INJURIES
REPORTED. TIME ESTIMATED BY RADAR.
&&
MCKAUGHANSpecial weather statement, May 20, 5:18 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 518 PM EDT MON MAY 20 2013 FLZ052-202200- POLK- 518 PM EDT MON MAY 20 2013 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN POLK COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS LOCATED NEAR MULBERRY...OR 6 MILES WEST OF BARTOW...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT LAKELAND HIGHLANDS...WILLOW OAK...MULBERRY AND BARTOW...UNTIL 600 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2772 8171 2766 8195 2792 8205 2800 8189 TIME...MOT...LOC 2119Z 336DEG 9KT 2788 8194
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:31 PM EDT | Areal Flood Advisory | TBW | Citrus, Hernando | 89 min |
| May 20, 2:55 PM EDT | Special Weather Statement | TBW | Hernando | 50 min |
| May 20, 3:19 PM EDT | Severe Thunderstorm Warning | TBW | Pasco | 41 min |
| May 20, 3:49 PM EDT | Special Weather Statement | TBW | Levy | 26 min |
| May 20, 3:57 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco | 33 min |
| May 20, 4:03 PM EDT | Areal Flood Advisory | TBW | Pasco | 57 min |
| May 20, 4:18 PM EDT | Special Weather Statement | TBW | Levy | 27 min |
| May 20, 4:33 PM EDT | Special Weather Statement | TBW | Hillsborough | 42 min |
| May 20, 4:36 PM EDT | Special Marine Warning | TBW | 39 min | |
| May 20, 4:49 PM EDT | Special Weather Statement | TBW | Levy | 56 min |
| May 20, 4:53 PM EDT | Special Weather Statement | TBW | Manatee | 52 min |
| May 20, 5:12 PM EDT | Special Marine Warning | TBW | 63 min | |
| May 20, 5:12 PM EDT | Severe Thunderstorm Warning | TBW | Charlotte, Sarasota | 33 min |
| May 20, 5:18 PM EDT | Special Weather Statement | TBW | Polk | 42 min |
| May 20, 5:40 PM EDT | Special Marine Warning | TBW | 65 min | |
| May 20, 5:44 PM EDT | Severe Thunderstorm Warning | TBW | Hardee, Polk | 46 min |
| May 20, 5:50 PM EDT | Areal Flood Advisory | TBW | Manatee | 55 min |
| May 20, 5:53 PM EDT | Special Weather Statement | TBW | Sarasota | 37 min |
| May 20, 6:14 PM EDT | Special Weather Statement | TBW | DeSoto | 46 min |
| May 20, 6:29 PM EDT | Special Weather Statement | TBW | Sarasota | 46 min |
| May 20, 6:32 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto | 43 min |
| May 20, 7:11 PM EDT | Special Weather Statement | TBW | DeSoto, Hardee | 49 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.